Hail, Spink
- When
- May 2, 5:05 PM CST
- Where
- Spink County, 0.85 mi NW of Frankfort
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.880, -98.310
Several thunderstorms brought severe weather to parts of central and northeast South Dakota. Hail from penny size to quater size fell across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several thunderstorms brought severe weather to parts of central and northeast South Dakota. Hail from penny size to quater size fell across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 2, 2:25 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT WED MAY 2 2012 .SHORT TERM...THROUGH SATURDAY MORNING A POCKET OF DRIER AIR SITUATED OVER THE CWA...WITH A WAVE BOTH NORTH AND SOUTH RESPONSIBLE FOR STORM DEVELOPMENT THIS AFTERNOON...A FEW OF WHICH HAVE BEGUN TO LEAK ACROSS THE CWA PERIPHERY. A WEAK WAVE WILL FOLLOW OVERNIGHT TO AFFECT THE REST OF THE CWA...WITH A WEAK LOW LEVEL JET AND A FEW HUNDRED J/KG OF CAPE TO WORK WITH. THUS...WILL CONTINUE TO ADVERTISE OVERNIGHT THUNDERSTORMS. NOCTURNAL ACTIVITY AND WEAKNESS OF LOW LEVEL JET SHOULD LIMIT OVERALL SEVERE POTENTIAL...HOWEVER WITH DECENT MID LEVEL FLOW CAN NOT RULE OUT THE ODD SEVERE STORM. HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THURSDAY. PROFILES ALONG EASTERN SOUTH DAKOTA MAY MIX OUT FOR A HIGH BASED STORM OR TWO BUT GENERALLY SHOULD BE DRY BEFORE THE NEXT WEAK WAVE MOVES IN FOR FRIDAY. GUIDANCE LATCHING ONTO MID LEVEL MOISTURE FOR MOST OF THE AREA SUGGESTING LESS OF A THUNDERSTORM THREAT ALTHOUGH THERE REMAINS SOME CAPE TO WORK WITH. SREF SUGGEST LIMITED AMOUNTS HOWEVER. .LONG TERM...SATURDAY THROUGH WEDNESDAY A SOMEWHAT ACTIVE PATTERN IS IN THE MAKING FOR THE WEEKEND. A MID LEVEL TROF IS EXPECTED TO LIFT NORTHEAST OUT OF THE ROCKIES AND ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. OF COURSE THE MODELS ARE SOMEWHAT DIFFERENT IN TIMING WITH THE ECMWF BEING THE FASTEST AND STRONGEST. NONETHELESS THE COMBINATION OF AN INVERTED TROF AND INCREASING LLM SHOULD SUPPORT A FAIR AMOUNT OF ACTIVITY...ESPECIALLY LATE SATURDAY INTO SATURDAY NIGHT. THEN POPS START TO CURTAIL AS WE HEAD TOWARD THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE SETTLES IN AT THE SURFACE. TEMPERATURES SHOULD START OUT NEAR TO ABOVE NORMAL BUT THEN TREND TOWARD BELOW NORMAL EARLY NEXT WEEK. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH TONIGHT. HOWEVER SOME THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY AROUND KMBG/KPIR...AND THEN POSSIBLY LATE TNT AT KABR/KATY. HOWEVER THERE IS SOME UNCERTAINTY IN THE EAST AND THUS FOR NOW WILL NOT INCLUDE THUNDER OVER THOSE AREAS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT WED MAY 2 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 503 AM CDT WED MAY 2 2012 /403 AM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS THE WESTERN DAKOTAS...AS WELL AS PORTIONS OF SOUTHEAST SOUTH DAKOTA. THE GREATEST THREAT FOR ORGANIZED SEVERE STORMS WILL RESIDE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO PORTIONS OF NEBRASKA AND IOWA. STORMS THAT DEVELOP OVER THE WESTERN DAKOTAS THIS AFTERNOON WILL MOVE EAST ACROSS THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The Aberdeen radar (KABR), 65 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384432, 384436, 384437, 384438, 384439, 384440, 384441, 384442, 384443, 384444, 384445.